Tuesday , November 21 2017
Home / Specialties / Bone & Joint / FDA Warns DPP-4 Inhibitors Could Cause Severe and Disabling Joint Pain

FDA Warns DPP-4 Inhibitors Could Cause Severe and Disabling Joint Pain

Risk warning, precaution added to labels of all drugs in this class…

 

FDA warned recently that DPP-4 inhibitors could cause severe and disabling joint pain. The agency has added a new warning and precaution about this risk to the labels of all drugs in this class. If patients experience severe and persistent joint pain, they are being cautioned not to stop taking the drugs, but to contact their healthcare provider immediately. Healthcare professionals should be alert to DPP-4 inhibitors as a potential cause of severe joint pain and have the patient discontinue the drug, if appropriate.

Fortunately, the pain goes away, usually in less than a month, once patients stop taking the medicine. The agency said it identified 33 cases of severe arthralgia associated with DPP-4 inhibitors from October 16, 2006 through December 31, 2013 in its FDA Adverse Event Reporting System database. Twenty-eight of the cases involved sitagliptin (Januvia, Merck & Co, Inc). Sitagliptin accounts for more than 80% of all DPP-4 prescriptions in the country, according to a spokesperson for Merck. Twenty-eight of the cases occurred when patients were taking sitagliptin, five with saxagliptin, two with linagliptin, and one with alogliptin.

According to the FDA, it identified 33 cases of severe arthralgia associated with the use of DPP-4 inhibitors from October 2006, when the first one was approved, to the end of 2013. The agency noted that in all cases, patients experienced “a substantial reduction in their prior level of activity,” with 10 patients hospitalized due to disabling joint pain. Further, the FDA stated that in 22 cases, symptoms emerged within one month of starting treatment with a DPP-4 inhibitor. The drug was suspected as a potential cause of the pain in 20 cases and was discontinued within a month after symptoms appeared, while in eight of the remaining 13 cases, a period of 44 days to one year elapsed between symptom onset and discontinuation of the drug. Further, symptoms were relieved in the majority of patients less than a month after discontinuation of DPP-4 inhibitor therapy.

Patients began experiencing joint pain anywhere from 1 day to years after they started taking the drugs. For 10 patients, disabling pain required hospitalization. Moreover, in eight cases, the drug was restarted and patients reported renewed symptoms, which again resolved when the drug was stopped.

There are other safety concerns associated with DPP-4 inhibitors. Earlier this year, an FDA advisory committee voted to change the labeling of saxagliptin to more accurately reflect concerns over heart failure.

Practice Pearls:

  • DPP-4 inhibitors could cause severe and disabling joint pain.
  • The pain goes away, usually in less than a month, once patients stop taking the medicine.
  • Earlier this year, an FDA advisory committee voted to change the labeling of saxagliptin to more accurately reflect concerns over heart failure.

More information about today’s announcement is available on the FDA website. To report problems with DPP-4 inhibitors, contact MedWatch, the FDA’s safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at http://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.